Alert archive / Washington / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Spokane, WA

August 26, 2023Asotin County, Garfield County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 26, 2023, 5:11 PM PDT for Asotin County, Garfield County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2023, 5:11 PM PDT (00:11 UTC)
Expired
Aug 26, 2023, 8:15 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 121 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3063 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS56 KOTX 270011
FFWOTX
WAC003-023-270315-
/O.NEW.KOTX.FF.W.0017.230827T0011Z-230827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
511 PM PDT Sat Aug 26 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The burn scar in...
  Southwestern Asotin County in southeastern Washington...
  Southeastern Garfield County in southeastern Washington...

* Until 815 PM PDT.

* At 511 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the burn scar. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the drainages for Asotin Creek, Charley and Lick 
Creek. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the burn scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the burn scar.

* Some locations that will experience flash flooding include...
  Wickiup Campground and Misery Spring Campground.

LAT...LON 4610 11754 4625 11754 4623 11722 4606 11733
      4606 11734

FLASH FLOOD...RADAR INDICATED

$$

OTX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:57 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 26, 2:57 PM PDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
257 PM PDT Sat Aug 26 2023

.SYNOPSIS...

The heat will be on for Sunday and Monday, with temperatures
warming back up into the 90s regionwide. A robust system brings
showers and scattered wet thunderstorms Monday night into Tuesday
night. Rain will continue into Wednesday, and may be heavy at
times across the northern mountains, before a drying trend into
the end of the week. Temperatures drop with the Tuesday system,
sitting below normal through Thursday, before moderation takes
place going into the end of the week.

&&

.DISCUSSION...
Tonight through Monday: While a closed low sits off the WA coast,
a ridge of high pressure remains over the region, giving way to a
warming and drying trend through the weekend. Easterly winds have
ushered in drier air, meanwhile haze and smoke from area fires
lingers.

* Temperatures: Anticipate an additional 4 to 6 degrees of
  warming on Sunday with daytime highs in the 90s region wide. A
  couple degrees of warming is forecast for Monday, being the peak
  of the heat. Overnight lows remain mild in the mid 60s across
  the LC Valley, Okanogan, and the Wenatchee area on the mid
  Columbia, meanwhile temperatures will dip into the lower 50s in
  the northeast WA valleys. Heat risk remains in the moderate
  level across the low lands of the Inland NW with a few pockets
  of high in central WA.

* Thunderstorms: Storms have been isolated across northern Oregon
  and continue to creep northward, reaching the southern Columbia
  Basin, Blues and southern ID Panhandle through early evening.
  Not much in the way of precipitation is expected, although gusty
  outflow winds can be anticipated. For Sunday, the focus shifts
  north along the Cascade crest where elevated instability
  increases. Already seeing cumulus builds ups this afternoon. By
  Sunday, there’s a 10-15% of thunderstorms along the crest of the
  northern Cascades. This pattern repeats for Monday afternoon as
  well.

...THUNDERSTORMS WITH GUSTY WINDS, HAIL, AND HEAVY RAIN MONDAY
NIGHT INTO TUESDAY...

Monday night through Tuesday: Major pattern change expected as the
low off the WA coast swings inland. This will bring an active
period with thunderstorms, some strong with gusty winds, hail and
heavy downpours Monday night for central WA, and then spreading
into extreme eastern WA and the Idaho Panhandle for Tuesday.
Anticipate dramatic cooling by 8 to 18 degrees on Tuesday and
breezy winds.

* Thunderstorms: The threat increases across the Cascades by
  Monday evening and spread into central WA overnight. Instability
  remains high through the night with elevated CAPE values near
  1000 J/kg seen in the NAM. This has the potential to lead to
  strong outflow winds and hail with the thunderstorms. Pwats
  steadily increase into Tuesday, increasing the threat for heavy
  rain. Thunderstorm chances bump up to 30-40% by Tuesday
  afternoon with heavy downpours being an increasing threat,
  especially across north-central into northeast WA.

* Winds: Gap winds increase in the lee of the Cascades Monday
  evening with gusts of 15 to 25 mph during the overnight hours.
  Westerly winds increase and become more widespread across the
  Columbia Basin, Palouse, Spokane area, and LC Valley by Tuesday
  afternoon with gusts of 25 to 35 mph. These winds are
  significant especially for fire weather concerns, although
  relative humidities will also be on the increase which will help
  lessen fire spread especially with an increase of showers and
  thunderstorms.

Tuesday night through Saturday: A moist, cool upper trough will
bring areas of rain and modest thunderstorms chances to the area
through mid-week, before drier weather develops and temperatures
moderate up toward normal. Tuesday evening the negatively-tilted
upper trough will be in the process of lifting through the area,
with modest moisture (PWATS over 1 inch) and instability wrapped
up in it. Rain and a chance of thunderstorms will be found over
much of north and eastern WA and ID. Lower chances will be found
over south-central WA. As the evening progresses into Tuesday
night and Wednesday the higher rain potential shifts toward the
north and eastern mountains, with the overall potential for
thunderstorms likewise declining though not entirely ending. Some
stronger thunderstorms will be possible Tuesday evening, with a
potential for strong winds and hail with the unstable negative-
tilted through lifting through. Locally heavy rain will also be
possible and we will have to monitor for localized/isolated
flooding or debris flows, especially near any burns scars or
steeper terrain. From Tuesday overnight into Wednesday the threat
of strong winds/hail become smaller. However, some potential for
flooding/debris flow impacts from heavier rain remains, with the
focus shifting toward the NE WA and N ID mountain zones. In
general, winds will be around 10-20 mph, with gusts of 20-30 mph
from Tuesday evening through Wednesday, before speeds start to
abate. By Thursday the upper trough starts to split and lose
influence over the region, with a ridge starting to build in
Friday and Saturday. Shower chances will linger near the Canadian
border and Cascade crest Thursday, with drier weather thereafter.
Temperatures will be around 5-10 degrees below normal Wednesday
and Thursday, the warm closer to or slightly above normal toward
the end of the week. /Solveig

&&

.AVIATION...
00Z TAFs: VFR and generally dry conditions will prevail. Some
middle to high clouds will continue to increase from the south,
mostly from the remains of precipitation to the south. Confidence
still supports most of that precipitation falling apart before it
tracks too far north. With that said, isolate -shra/-tsra cannot
be ruled out near the Blue Mountains or Camas Prairie and
portions of the deeper Columbia Basin, some of which could be in
the vcnty of EAT, MWH, LWS and PUW before 06Z. Haze from regional
wildfires will persist, which could provide localized MVFR
conditions; confidence leans away from such impacts around TAF
sites as HRRR smoke guidance does not change concentrations
drastically over the next 24 hours. /Solveig

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  91  60  94  60  80 /   0   0   0   0   0  60
Coeur d'Alene  59  92  60  94  61  80 /   0   0   0   0   0  60
Pullman        56  91  57  94  55  74 /   0   0   0   0   0  60
Lewiston       67  99  67 100  66  82 /   0   0   0   0   0  60
Colville       49  92  50  95  52  82 /   0   0   0   0   0  60
Sandpoint      54  89  55  91  57  84 /   0   0   0   0   0  40
Kellogg        61  89  64  92  64  81 /   0   0   0   0   0  60
Moses Lake     60  97  61  98  61  80 /   0   0   0   0  30  80
Wenatchee      67  95  69  98  66  78 /   0   0   0   0  40  70
Omak           61  98  65 100  67  83 /   0   0   0   0  10  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, Aug 26, 4:58 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
458 PM PDT Sat Aug 26 2023

WAZ031-270030-
Northeast Blue Mountains WA-
458 PM PDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of southern Garfield
and southwestern Asotin Counties through 530 PM PDT...

At 457 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Troy, or 26 miles southwest of Clarkston. This storm
is nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Misery Spring Campground and Wickiup Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4605 11737 4606 11751 4624 11752 4622 11726
TIME...MOT...LOC 2357Z 187DEG 2KT 4613 11742

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KM

Nearby

Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.